Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Yes I was prescribed zyprexa years ago for depression when

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1972 Questions
Question
Yes I was prescribed zyprexa years ago for depression when going through a divorce. I've tried to stop it twice and this is my third and final time. I've been tapering off it for over a year now since the last two attempts failed miserably. Now it's been over three weeks off and my TMJ is off the charts. I get a lot of massage and have incorporated acupuncture as well. But this drug is the absolute pits to get off of any suggestions?
Posted Tue, 28 Nov 2017 in Mental Health
 
 
Answered by Dr. Shubham Mehta 18 minutes later
Brief Answer:
Need some details

Detailed Answer:
Hello
welcome to HCM.
I can understand your concerns.
Zyprexa does not cause so much withdrawal symptoms usually.

What strategy you have been following for tapering down this drug? kindly give details so that I can advise you accordingly.

Hope to hear from you soon.
Thanks
Above answer was peer-reviewed by
 
Follow-up: Yes I was prescribed zyprexa years ago for depression when 26 minutes later
Oh I don't think I am talking with a doctor that actually knows so could you guide me to someone that actually knows about the effects of zyprexa please and don't waste my time. This drug has been banned from every country except the US for a good reason. It's very harmful with the side effects so if you have nothing more to add it would be nice to talk to someone that is more qualified! Or I will ask for my money back. Cause so far this is a total waste of time and energy. You have no idea what I'm going through
Follow-up: Yes I was prescribed zyprexa years ago for depression when 2 minutes later
I started tapering every three weeks about 12.5% at a time for over a year because my other attempts did not work at all because of the side effects
XXXXXXX
 
 
Answered by Dr. Shubham Mehta 12 minutes later
Brief Answer:
Fluoxetine; dose increment of ativan

Detailed Answer:
Zyprexa is not at all banned and is still the drug of first choice for psychosis.
You said it was given to you for depression. Either you were diagnosed wrongly or you were are case of resistant depression fir which zyprexa is indicated.

Regarding discontinuation or withdrawal symptoms, all psychotropic drugs can cause them. But drugs like zyprexa are usually safe.

It's unfortunate that you are experiencing those symptoms badly.

The best way out is to start with a drug like fluoxetine (prescription drug) to control the withdrawal symptoms which are mainly restlessness, anxiety, irritability and numbness.
Also the dose of Ativan can be increased to reduce the severity of withdrawal symptoms.

Kindly discuss this with your doctor and do modifications accordingly.

Wish you good health.
Thanks
Above answer was peer-reviewed by
 
Follow-up: Yes I was prescribed zyprexa years ago for depression when 40 minutes later
Yes it has been banned by many countries do your homework sir. I'm trying to find the doctor that prescribed this poison to me so I can possibly XXXXXXX them and Lily the manufacture of the drug. Zyprexa is bad news and if I did't get off it at the time I probably would be diabetic as well. I was pre diabetic a year ago and 260 lbs. Since I have tapered and got off this awful drug that is not safe at all I have lost over 30lbs in less than six months and I am no longer a candidate to be diabetic. It's pure crap
so if you want to back this garbage drug up that's your choice. Now i am suffering greatly from the side effects of being totally off for about three weeks. Thats after tapering for over a year. I will discuss the fluoxetine with my doctor tomorrow. when I was prescribed this drug this doctor saw me for less than 5 minutes and put bi-polar on my chart.
Follow-up: Yes I was prescribed zyprexa years ago for depression when 5 minutes later
There is nothing safe about zyprexa if thats what you think your delusional. It leads to extreme weight gain and usually leads to diabetes so maybe you should do some research before answering any more questions!!

XXXXXXX
 
 
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
Side effects must be monitored regularly

Detailed Answer:
I know my subject well and I am well aware of psychopharmacology. Every drug in modern medicine has side effects. It was the responsibility of your treating doctor to monitor for side effects regularly.

I know it leads to huge weight gain and diabetes, but the thumb rule of prescribing any drug is that you weigh risks versus benefits of a particular drug for every individual.

If you were being benefitted by the drug earlier, your doctor should have reduced the dose at that time.

But, zyprexa has saved many psychotic patients and their families. Might have proven awful for you unfortunately.

Anyhow, please discuss about fluoxetine and dose increment of Ativan to come out of the situation you are in.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Yes I was prescribed zyprexa years ago for depression when 4 hours later
So I totally disagree with you on the safety of this drug thats why I might be willing to hire an attorney and seek compensation for all the pain and suffering I am going through at the moment. Even when I thought the drug was working effectively I laid around and did very little for a couple years. People close to me thought I was acting like a zombie. However it did cure any anxiety and helped me sleep. But it is very typical for patients to gain a lot of weight and get diabetes later on which is no good.
It also seems very clear that they designed this drug so it is very hard to get off of that my sir is why it is so unsafe and banned in most countries. I will try to ask for the medication you suggested to see if it helps. It's nice to hear it might have saved some patients but I'm quite confident in the long run these patients will suffer as well. I'm guessing there recoveries are short term. XXXXXXX
Follow-up: Yes I was prescribed zyprexa years ago for depression when 20 minutes later
By the way I called about the fluoxetine and it's a anti depressant. I am not even close to depressed in fact very happy except going through the withdrawals of zyprexa!! Don't really want another anti depressant I want off everything period. Don't really have much trust in western medicine anymore either. I wish i would have just fought through the depression and maybe I would be leading a normal life.
XXXXXXX
 
 
Answered by Dr. Shubham Mehta 14 hours later
Brief Answer:
Relaxation exercises.

Detailed Answer:
Many of my patients have been leading a normal life with and after zyprexa. I used give them drug holidays frequently and advised lifestyle modifications to prevent weight gain.

Anyhow, if you do not wish to use any more drugs, then you can try yoga, meditation and other relaxation exercises. These might help you.

May you get well soon.
Take care
Above answer was peer-reviewed by
 
Follow-up: Yes I was prescribed zyprexa years ago for depression when 5 days later
Yes it has been some time know. I am flying to Germany to get a special mouth guard made for my TMJ. I have very painful TMJ after tapering off the zyprexa. I've tried to get off this drug
twice now and that's what happens to me every time and it is so painful that it last pretty much the whole day which drives me crazy.
After getting off the zyprexa my thoughts are much clearer and the people in ,my life notice a huge change. Before I was pretty much like a zombie and now I am awakened from this
horrible drug that you seem to think is safe. If you look it has been banned in Japan, China and many other countries. Your probably right that I was mid diagnosed. However my personal
experience to getting off this drug is very difficult if taken over a long extended period of time. No I might not be a doctor but I do think I know after many attempts just how hard it is to get
off this drug. And I just don't think it's safe at all.
Now if I chose to stay on it I would be sleeping well with very little anxiety and yes I didn't really know a change in my behavior because it is a gradual change in your whole body chemistry.
And if I stayed on it I am certain that I would have gotten diabetes very soon. And my weight was out of control. So my thoughts are this is a slow killer whether you choose to agree or not.
 
 
Answered by Dr. Shubham Mehta 5 hours later
Brief Answer:
Monitoring of effects needed.

Detailed Answer:
As I said earlier, it is unfortunate that you had such bad experience with zyprexa.
But it has been a life saver, a family in many cases in my experience.
Every drug has its side effects, so does zyprexa. But it is the responsibility of the treating doctor to monitor effects as well as side effects of the drug treatment on his patients.

Anyhow, I wish for your speedy recovery.

All the best.
Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor